Get E-Book on COVID-19

Q. Is it safe to stop anticoagulants in a patient with pulmonary hypertension and atrial fibrillation?

Answered by
Dr. Parth R Goswami
and medically reviewed by Dr.Nithila A
This is a premium question & answer published on Jul 15, 2019 and last reviewed on: Jul 17, 2019

Hello doctor,

My father is a 71-year-old male suffering from pulmonary hypertension and diabetic and varicose vein problem on both legs. I have attached the previous reports summary. Following medications are taken daily.

1. Tadalafil 1---0--0

2. Dytor 10 mg 1--0---0

3. Dytor plus 20 mg 0---1--0

4. Acetrom 2 mg and 3 mg on alternate days 1--0--0

5. Lanoxin 0.25mg 1/2--0---0

6. Becadexamin and Shelcal syrup once daily.

7. Sea cod liver capsule alternate days.

He has severe pain in the feet while walking for some time. He skips taking Dytor and Dytor plus due to frequent urination. What is causing giant platelets in his blood and feet pain? When the leg feels cold, he starts getting pain. His leg has discolored to dark brown and swollen near joints of the feet due to varicose vein problem.Previously he used to snore a lot, and nowadays snoring had been reduced. Latest PT INR report states 18.3 seconds, can you suggest any medication for lowering pain in feet and to reduce swollen feet. Is there any medicine which can reduce blood clots in his blood more efficiently. Can pulmonary hypertension and atrial fibrillation on anticoagulants be stopped altogether? Is there any specific blood test to identify the cause of giant platelets?

Dr. Parth R Goswami

Hematology Pathology
#

Hello,

Welcome to the icliniq.com.

Sorry for your father suffering from atrial fibrillation and pulmonary hypertension. I have read your concern and below is the answer to your question.

The leg swelling could be due to irregular use of a diuretic pill that is Dytor. So I suggest not to stop this water pill on your own and take it regularly. It will help in reducing leg swelling. The leg pain and aggravating factor for leg swelling is varicose vein. For varicose vein, sclerotherapy, or laser therapy like good options available. The medication will not help in treating the varicose vein.

The prothrombin time elevation is due to oral anticoagulation intake. I suggest using Rivaroxaban or Apixaban or Dabigatran like an oral anticoagulant drug that does not need prothrombin time monitoring and less chance of bleeding. So in place of Acitrom (Acenocoumarol), this medication will be better to use. The giant platelet is seen due to platelet destruction. However, all other CBC (complete blood count) parameter is within range.So monitoring of platelet count should be done a few days interval. No specialized testing is needed for giant platelet just now. Some form of infection might be responsible for low platelet count. Platelet function analysis can be done additionally for further workup.

For pulmonary hypertension, you can continue with Tadalafil. For atrial fibrillation Metoprolol like cardioselective medication useful in place of Digoxin. You need to follow cardiologist advise for your case and do not stop prescribed medication without doctor advise. You need to continue mentioned medication in my answer. I suggest you consult cardiologist or hematologist nearby for detailed evaluation and discuss all these for your father. I hope I have answered your question. Let me know if I can assist you further.


Was this answer helpful?

 | 

Thank you doctor,

Any specific food restriction to increase the platelet count. Since he has diabetes and on Diamicron medication for the same, I want to know is diabetes responsible for low platelet count or giant platelet in blood. Since he is working, he cannot go for often urination so that he will stop Dytor or Dytor plus once in a while. Is there any other tablet which can reduce frequent urination to some level. He says he cannot have Dytor in the night as it will disturb his sleep whole night. So I want to know Is there any other tablet which can help him go for working and also reduce varicose vein swelling?

Dr. Parth R Goswami

Hematology Pathology
#

Hello,

Welcome back to icliniq.com.

The Papaya fruit or the extract syrup can increase the platelet count. No other food restriction is needed. Diabetes is not related to low platelet count or giant platelet. Every diuretic pill can cause water excretion from the body and diuresis. So no alternative available. At night time diuretic is not prescribed, so your father is right in not taking it at night. However, you can discuss stopping drug with your doctor if suitable in your case after the examination.

For varicose vein, the vascular surgeon needs to consult for sclerotherapy or other suitable procedure. I hope I have answered your question. Let me know if I can assist you further.


Was this answer helpful?

 | 

Related Questions:
Is there a permanent cure for pulmonary hypertension?
I have headaches, dizziness, and swollen feet and ankles. What should I do?
What can be done for Eisenmenger syndrome and severe pulmonary hypertension?
 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


I feel as if my heart is pounding irregularly. Can it be atrial fibrillation?

Query: Hello doctor, I am a 46 year old female. My blood pressure is low normal. I have never had any heart issues except palpitations when pregnant 10 years ago. They did a cardiac ultrasound at that time, which was normal. Just over a week ago, I started feeling, intermittently during the day, as if my ...  Read Full »

Can lightheadedness with abnormal heart rate be due to atrial fibrillation?

Query: Hello doctor, Last weekend, I ended up in the ER department after an overdose on THC capsules. Very scary experience my heart was going crazy, very bad chest pain, shortness of breath, tremor, etc., for about five hours. I had an ECG done in the hospital which said sinus tachycardia. My blood was t...  Read Full »

I am six months pregnant and I have swollen feet and ankles. Please advice.

Query: Hello doctor, I am six months pregnant. I have swollen feet and ankles. It hurts when water runs over them. I also have lower back pain and some dizziness. Kindly help.  Read Full »

Also Read


Crohn's Disease
Crohn's disease causes inflammation of the digestive tract, which results in symptoms like severe diarrhea, stomach pain...  Read more»
I was diagnosed with Celiac disease a year back. Can you suggest any medicine?
Having celiac fromnlast 10 year dignosis recently ayear ago since then i am gluten free still cant absorb food feeling w...  Read more»
My head is shivering from 20 days, and it feels like head trauma. What is the cause?
Hello sir, My head is shivering like anything , feeling like trauma is head. And its start anytime in a day and when s...  Read more»

Ask your health query to a doctor online?

Ask a Hematologist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.